On polyhedral retracts and compactifications of locally symmetric spaces. (English) Zbl 1052.22008

Let \(V:=\Gamma\setminus X\) be a locally symmetric space, where \(X\) is a Riemannian symmetric space of noncompact type and rank at least two and \(\Gamma\) a nonuniform, torsion-free, irreducible lattice in the group of isometries of \(X\). The results in this paper are based on the author’s previous construction of the exhausting of \(V\) by Riemannian polyhedra \(V(s)\) (the Riemannian metric is the one induced from \(V\)), \(s\geq 0\), i.e., compact submanifolds with corners [Invent. Math. 121, 389–410 (1995; Zbl 0844.53040)]. The author proves that each \(V(s)\) is a strong deformation retract of \(V\) and \(V\) is homeomorphic to the interior of any \(V(s)\), which thus yields a compactification of \(V\). Equivalent such retractions were independently constructed by L. Saper [Comment. Math. Helv. 72, 167–202 (1997; Zbl 0890.22003)].
This compactification approach is in contrast to other compactifications introduced by various authors [W. Baily and A. Borel, Ann. Math. (2) 84, 442–528 (1966; Zbl 0154.08602); A. Borel and J.-P. Serre, Comment. Math. Helv. 48, 436–491 (1973; Zbl 0274.22011); L. Saper, loc. cit.; I. Satake, Ann. Math. (2) 72, 555–580 (1960; Zbl 0146.04701); C. L. Siegel, Zur Reduktionstheorie quadratischer Formen, Publ. Math. Soc. Japan 5 (1959; Zbl 0097.00901)].
Furthermore one shows that each retraction \(r_s:V\to V(s)\) has a \(\Gamma\)-invariant lift \(\hat{r}_s:X\to X(s)\), where \(X(s)\) is the universal covering space of \(V(s)\), and consequently the lattice \(\Gamma\) is isomorphic to \(\pi_1(V(s))\). The submanifold with corners \(X(s)\) of \(X\) is quasi-isometric to the discrete group \(\Gamma\) equipped with a left-invariant word metric. As an application the proof of a result announced by M. Gromov [Geometric group theory (1993; Zbl 0841.20039)] asserting that the filling-volume functions of irreducible lattices in semisimple Lie groups of \(\mathbb{R}\)-rank at least two have exponential upper bounds in all dimensions is given. The relation of the above compactification of \(V\) with the Borel-Serre compactification of \(V\) is discussed.


22E40 Discrete subgroups of Lie groups
53C35 Differential geometry of symmetric spaces
53C20 Global Riemannian geometry, including pinching
Full Text: DOI


[1] Ballmann, W., Lectures on spaces of nonpositive curvature, DMV seminar, vol. 25, (1995) · Zbl 1031.53069
[2] Ballmann, W.; Gromov, M.; Schroeder, V., Manifolds of nonpositive curvature, (1985) · Zbl 0591.53001
[3] Borel, A., Introduction aux groupes arithmétiques, (1969) · Zbl 0186.33202
[4] Borel, A., Some metric properties of arithmetic quotients of symmetric spaces and an extension theorem, J. differential geom., 6, 543-560, (1972) · Zbl 0249.32018
[5] Borel, A., Linear algebraic groups, (1991) · Zbl 0726.20030
[6] Baily, W.; Borel, A., Compactifications of arithmetic quotients of bounded symmetric domains, Ann. of math., 84, 442-528, (1966) · Zbl 0154.08602
[7] Borel, A.; Serre, J.-P., Corners and arithmetic groups, Comment. math. helv., 48, 436-491, (1973) · Zbl 0274.22011
[8] Borel, A.; Tits, J., Groupes réductifs, Publ. math. IHES, 27, 55-150, (1965) · Zbl 0145.17402
[9] Borel, A.; Wallach, N., Continuous cohomology, discrete groups, and representations of reductive groups, Annals of math. studies, vol. 94, (1980), Princeton University Press Princeton · Zbl 0443.22010
[10] Cheeger, J.; Fukaya, K.; Gromov, M., Nilpotent structures and invariant metrics on collapsed manifolds, J. amer. math. soc., 5, 327-372, (1992) · Zbl 0758.53022
[11] Fukaya, K., A boundary of the set of the Riemannian manifolds with bounded curvature and diameters, J. differential geom., 28, 1-21, (1988) · Zbl 0652.53031
[12] ()
[13] Goresky, M.; Harder, G.; MacPherson, R., Weighted cohomology, Invent. math., 116, 139-213, (1994) · Zbl 0849.11047
[14] Grayson, D.R., Reduction theory using semistability II, Comment. math. helv., 61, 661-676, (1986) · Zbl 0616.20020
[15] Gromov, M.; Lafontaine, J.; Pansu, P., Structures métriques sur LES variétés riemanniennes, (1981)
[16] Gromov, M., Asymptotic invariants of infinite groups, () · Zbl 0888.53047
[17] Hattori, T., Geometry of quotient spaces of \(SO(3)⧹SL(3,R)\) by congruence subgroups, Math. ann., 293, 443-467, (1992) · Zbl 0769.53033
[18] Hattori, T., Collapsing of quotient spaces of \(SO(n)⧹SL(n,R)\) at infinity, J. math. soc. Japan, 47, 193-225, (1995) · Zbl 0844.53041
[19] Heintze, E.; Im Hof, H.-C., Geometry of horospheres, J. differential geom., 12, 481-491, (1977) · Zbl 0434.53038
[20] L. Ji, R. MacPherson, Geometry of compactifications of locally symmetric spaces, preprint, Cambridge, MA, 1993 · Zbl 1017.53039
[21] Leuzinger, E., Geodesic rays in locally symmetric spaces, Differential geom. appl., 6, 55-65, (1996) · Zbl 0846.53032
[22] Leuzinger, E., An exhaustion of locally symmetric spaces by compact submanifolds with corners, Invent. math., 121, 389-410, (1995) · Zbl 0844.53040
[23] Leuzinger, E., On the gauss – bonnet formula for locally symmetric spaces of noncompact type, L’enseign. math., 42, 201-214, (1996) · Zbl 0871.22006
[24] Leuzinger, E., Tits geometry, arithmetic groups and the proof of a conjecture of Siegel, J. Lie theory, (2004), submitted for publication · Zbl 1086.53073
[25] A. Lubotzky, S. Mozes, M.S. Raghunathan, The word and Riemannian metrics on lattices of semisimple groups, preprint, 1994 · Zbl 0988.22007
[26] Leuzinger, E.; Pittet, Ch., Isoperimetric inequalities for lattices in semisimple Lie groups of rank 2, Gafa, 6, 489-511, (1996) · Zbl 0856.22013
[27] Raghunathan, M.S., A note on quotients of real algebraic groups by arithmetic subgroups, Invent. math., 4, 318-335, (1968) · Zbl 0218.22015
[28] Raghunathan, M.S., Discrete subgroups of Lie groups, (1972) · Zbl 0254.22005
[29] Saper, L., Tilings and finite energy retractions of locally symmetric spaces, Comment. math. helv., 72, 167-202, (1997) · Zbl 0890.22003
[30] Satake, I., On compactifications of the quotient spaces for arithmetically defined discontinuous groups, Ann. of math., 72, 555-580, (1960) · Zbl 0146.04701
[31] Siegel, C.L., Zur reduktionstheorie der quadratischen formen, Publ. math. soc. Japan, vol. 5, (1959)
[32] Tits, J., Buildings of spherical type and finite BN-pairs, Lecture notes in math., vol. 386, (1986)
[33] Zimmer, R.J., Ergodic theory and semisimple groups, (1984) · Zbl 0576.22014
[34] Zucker, S., L2 cohomology of warped products and arithmetic groups, Invent. math., 70, 169-218, (1982) · Zbl 0508.20020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.